New York, 2015Damaging Winds in New York, July 7, 2015
July 7, 2015 · NWS BUF · 6 events in 5 counties and zones
Thunderstorms accompanied the passage of a cold front across the region. Thunderstorm winds produced wind gusts which downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms accompanied the passage of a cold front across the region. Thunderstorm winds produced wind gusts which downed trees and power lines. Damage was reported in Spencerport, Elma, Friendship, Wellsville, and Weedsport. In Sunset Bay, the thunderstorm wind downed a 50-foot tree which crushed a cottage and flattened two cars. Six people in the cottage at the time escaped unharmed. Winds were estimated near 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 7, 2:30 PM EST, 50 minutes earlier.
Area forecast discussion, Jul 7, 2:30 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
330 PM EDT TUE JUL 7 2015
.SYNOPSIS...
A COLD FRONT WITH SHOWERS AND THUNDERSTORMS WILL PASS ACROSS THE
REGION LATE AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME
STRONG WITH DOWNPOURS AND GUSTY WINDS. BEHIND THE COLD FRONT...
WEDNESDAY WILL DRY OUT WITH A RETURN TO SUNSHINE THROUGH THE DAY AND
A NOTICEABLY COOLER TEMPERATURE.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AN APPROACHING COLD FRONT HAS VEERED THE WINDS A LITTLE MORE
SOUTHWESTERLY ACROSS WESTERN NEW YORK EARLY THIS AFTERNOON...
ACCENTUATING THE LOW LEVEL CONVERGENCE ALONG THE LAKE ERIE SHORE TO
THE CHAUTAUQUA RIDGE. A WEAK PREFRONTAL TROUGH HAS MAINTAINED WIDELY
SCATTERED WEAK CONVECTION ACROSS WESTERN LAKE ERIE INTO SOUTHERN
ONTARIO AND IS WORKING ITS WAY EASTWARD. HIGHER CAPE VALUES BUILDING
TO THE 1200-2000 J/KG RANGE ACROSS NORTHWEST PA AND SOUTHWESTERN NY
INDICATE THE CONVECTIVE POTENTIAL...ESPECIALLY ONCE THE TROUGH MOVES
FARTHER ENOUGH TO THE EAST TO INTERACT WITH THE LAKE BREEZE
CONVERGENCE. WILL HAVE HIGH LIKELY POPS LATE THIS AFTERNOON RISING
TO CATEGORICAL FROM THE CHAUTAUQUA RIDGE EASTWARD TO THE FINGER
LAKES THIS EVENING. HIGH PRECIPITABLE WATER VALUES IN EXCESS OF 2
INCHES ALSO INDICATE VERY HEAVY RAIN POTENTIAL. WILL HAVE TO WATCH
FOR FLASH FLOODING RISK OVER THE STEEPER TERRAIN OF SOUTHERN TIER
AND HILLS OF THE FINGER LAKES IF STORMS START TO TRAIN OVER THE
SAME AREAS. SIMILAR CONDITIONS ARE EXPECTED ALONG AND AHEAD OF THE
COLD FRONT FOR THE TUG HILL REGION AND THE BLACK RIVER VALLEY.
HIGH CAPES...HIGH WATER CONTENT...LAKE BREEZE CONVERGENCE AND
PREFRONTAL TROUGH ALL POINT TOWARD A STORMY LATE DAY AND EVENING
FOR THE EASTERN LAKE ONTARIO REGION.
PATCHY FOG IS POSSIBLE OVERNIGHT AS FALLING TEMPERATURES WILL COOL
TO NEAR THE DEWPOINTS. EXPECT CLOUDS TO REMAIN ABUNDANT OVERNIGHT
WITH LOWS DROPPING BACK TO THE LOW TO MID 60S.
EXPECT A CLEARING TREND ON WEDNESDAY AS DRIER AIR FOLLOWS THE COLD
FRONT. THE CLOUDS MAY BE SLOWER TO CLEAR ACROSS THE SOUTHERN TIER
BUT SHOULD BREAK UP ENOUGH TO PROVIDE PARTIAL SUNSHINE BY AFTERNOON.
TEMPERATURES ON WEDNESDAY WILL BE NOTICEABLY COOLER BY ABOUT 15
DEGREES AS HIGH TEMPERATURES REACH THE LOWER TO MID 70S.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
LOW AMPLITUDE TROUGHINESS OVER THE GREAT LAKES WILL GIVE WAY TO A
BURGEONING RIDGE OVER THE CENTER OF THE COUNTRY DURING THIS
PERIOD...AS ENERGY PENT UP WITHIN A LARGE OFFSHORE CLOSED LOW OFF
CALIFORNIA WILL EJECT OUT ACROSS THE INTER-MOUNTAIN REGION. THIS
WILL PUMP UP A DOWNSTREAM RIDGE THAT WILL LEAD TO TYPICAL MID SUMMER
WEATHER WITH NEAR TO ABOVE NORMAL TEMPERATURES ACROSS OUR FORECAST
AREA.
THIS PERIOD WILL BEGIN WEDNESDAY NIGHT WITH A STALLED FRONTAL
BOUNDARY DRAPED ACROSS PENNSYLVANIA. A SFC WAVE IN THE VCNTY OF
ILLINOIS WILL TRACK EAST ALONG THIS BOUNDARY DURING THE COURSE OF
THE NIGHT...WHILE A BUBBLE OF HIGH PRESSURE OVER OUR FORECAST AREA
WILL EXIT ACROSS NEW ENGLAND. THIS WILL ENCOURAGE MOISTURE TO RETURN
TO THE NORTH AFTER MIDNIGHT WITH SOME SHOWERS BECOMING POSSIBLE OVER
THE SOUTHERN TIER TOWARDS DAYBREAK.
AS THE SFC WAVE PASSES EAST ALONG THE NY-PA BORDER ON THURSDAY...
SHOWERS AND POSSIBLE THUNDERSTORMS WILL PUSH FURTHER NORTH ACROSS
THE WESTERN COUNTIES OF NEW YORK WHILE MOST OF THE EASTERN LAKE
ONTARIO REGION WILL REMAIN PCPN FREE. THE SHOWERS WILL BE MOST
COMMON OVER THE SOUTHERN TIER...SO HAVE RAISED POPS TO LIKELY.
IN THE WAKE OF THE PASSING WAVE THURSDAY NIGHT...HIGH PRESSURE
CENTERED OVER THE OHIO VALLEY WILL NOSE NORTHWARDS ACROSS THE LOWER
GREAT LAKES. MEANWHILE...MID LEVEL DRYING FROM THE UPPER GREAT LAKES
WILL SPREAD ACROSS OUR REGION. THIS WILL END ANY EVENING SHOWERS AND
SUPPORT SOME CLEARING FROM THE NORTHWEST LATE.
AS MID LEVEL RIDGING BUILDS ACROSS THE GREAT LAKES FRIDAY AND FRIDAY
NIGHT...THE NOSE OF A CORRESPONDING SFC HIGH WILL REMAIN OVER OUR
REGION. THIS WILL SUPPORT VERY PLEASANT WEATHER WITH COMFORTABLE
HUMIDITY LEVELS. HIGHS ON FRIDAY WILL REACH INTO THE UPPER 70S TO
LOWER 80S WHILE FRIDAY NIGHTS LOWS WILL GENERALLY RANGE FROM 55 TO
60.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
A SUB-TROPICAL RIDGE...CENTERED OVER THE GULF STATES AT THE START OF
THIS PERIOD...WILL RETROGRADE TO THE SOUTHERN ROCKIES BY TUESDAY.
MEANWHILE RENEWED TROUGHING WILL BECOME ESTABLISHED OVER THE EASTERN
THIRD OF NORTH AMERICA. WHILE THIS WILL LEAD TO SOME NOMINAL
COOLING...IT WILL BE ACCOMPANIED BY MORE UNSETTLED WEATHER. THE GOOD
NEWS IS THAT THE BULK OF THE COMING WEEKEND SHOULD BE RAIN FREE...
WITH THE MOST WIDESPREAD SHOWER ACTIVITY EXPECTED EARLY NEXT WEEK.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
ALL TAF SITES WILL START THIS FORECAST PERIOD WITH VFR CONDITIONS.
AN APPROACHING COLD FRONT WILL HAVE SHOWERS AND THUNDERSTORMS
PRECEDING AND ACCOMPANYING THE PASSAGE OF THE FRONT...GENERALLY FROM
21Z TO 03Z IN THE WEST AND 00Z TO 06Z FOR KART IN THE EAST. EXPECT
MVFR CIGS AND VSBYS DURING THIS TIMEFRAME WITH IFR OR EVEN SHORT
LIVED LIFR CONDITIONS DURING THUNDERSTORMS...HEAVIER CONVECTION
EXPECTED 22Z TO 01Z IN THE WEST AND 00Z TO 03Z IN THE EAST.
THERE WILL BE LOWER MVFR CLOUDS AND A LIGHT FOG FORMING OVERNIGHT
AFTER PRECIP WANES...SOME AREAS OF IFR TO LIFR CEILINGS IN THE
SOUTHERN TIER.
DRIER AND COOLER AIR FOLLOWING THE FRONT WILL BRING WIDESPREAD VFR
CONDITIONS FOR MOST OF WEDNESDAY.
OUTLOOK...
WEDNESDAY...VFR.
THURSDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS.
FRIDAY AND SATURDAY...VFR.
SUNDAY...VFR TO MVFR IN SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
THE COLD FRONT WILL CROSS THE LAKES THIS EVENING...POTENTIALLY
GENERATING A SQUALL LINE WITH A SHORT PERIOD OF STRONGER WIND AND
CHOPPY WAVES AS IT CROSSES THE LAKES. WINDS WILL QUICKLY SLACKEN
BEHIND THE FRONT AS WEAK HIGH PRESSURE MOVES ACROSS THE REGION AND
LINGERS THROUGH THE REST OF THE WEEK.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.
&&
SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Jul 7, 4:51 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
551 AM EDT TUE JUL 7 2015
NYZ001>008-010>014-019>021-085-081000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
551 AM EDT TUE JUL 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. THERE IS A
CHANCE THAT SOME THUNDERSTORMS WITH THIS FRONT WILL PRODUCE
STRONG GUSTY WINDS AND HEAVY RAINFALL LATE THIS AFTERNOON AND
THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-081000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
551 AM EDT TUE JUL 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. THERE IS A
CHANCE THAT SOME THUNDERSTORMS WITH THIS FRONT WILL PRODUCE
STRONG GUSTY WINDS LATE THIS AFTERNOON AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
Thunderstorm Wind, Chautauqua
- When
- July 7, 3:20 PM EST
- Where
- Chautauqua County, 1.92 mi WSW of Irving
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Social Media
- Coordinates
- 42.563, -79.137
A large tree crushed a cottage and two cars.
Thunderstorm Wind, Erie
- When
- July 7, 4:05 PM EST
- Where
- Erie County, 0.86 mi SE of Elma Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.810, -78.610
Law enforcement reported trees down in Elma.
Thunderstorm Wind, Monroe
- When
- July 7, 4:10 PM EST
- Where
- Monroe County, 0.86 mi SE of Spencerport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.190, -77.810
Law enforcement reported trees down by thunderstorm winds.
Thunderstorm Wind, Allegany
- When
- July 7, 4:54 PM EST
- Where
- Allegany County, 0.86 mi SW of Friendship
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.210, -78.140
Law enforcement reported trees down by thunderstorm winds.
Thunderstorm Wind, Allegany
- When
- July 7, 5:24 PM EST
- Where
- Allegany County, Wellsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.120, -77.950
Law enforcement reported trees and wires down by thunderstorm winds.
Thunderstorm Wind, Cayuga
- When
- July 7, 6:45 PM EST
- Where
- Cayuga County, 2.57 mi NE of Sennett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.030, -76.500
Parts of East Brutus Street were blocked by trees downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, July 7 to 9, 20151 death · 16 events
- Heat in Nevada, July 7, 20151 death · 1 event
- Flash Flooding and Hail in Nevada, July 7 to 9, 2015$2.2 million · 61 kt wind · 9 events
- Tornado and Flash Flooding in New Mexico, July 7, 20151 injured · $1.1 million · EF0 · 5 events
- Flash Flood and Heavy Rain in Kentucky, July 7, 2015$1.2 million · 3 events
- Tornado and Flash Flooding in Oklahoma, July 7, 2015$65,000 · EF1 · 7 events
- Tornado and Flash Flood in Wyoming, July 7, 2015$250,000 · EF0 · 2 events
- Damaging Winds in Kentucky, July 7, 2015$110,000 · 83 kt wind · 9 events
- Flash Flood and Damaging Winds in West Virginia, July 7 to 8, 2015$64,000 · 50 kt wind · 12 events
- Flood and Damaging Winds in Massachusetts, July 7, 2015$55,000 · 65 kt wind · 3 events
- Damaging Winds in Mississippi, July 7, 2015$40,000 · 57 kt wind · 8 events
- Flash Flooding in Indiana, July 7, 2015$34,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597219, 597220, 597221, 597222, 597223, 597224.